Minnesota, 2022

Winter Storm in Minnesota, February 21 to 22, 2022

February 21 to 22, 2022 · NWS MPX · 10 events in 10 counties and zones

The evening of Sunday, February 20th, a large Arctic ridge of high pressure built southward across the Upper Midwest. Brisk north/northeasterly surface winds were across the Upper Midwest with an increasing area of (850-700 MB) low-level forcing preceding an upper trough over the northern Rockies.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The evening of Sunday, February 20th, a large Arctic ridge of high pressure built southward across the Upper Midwest. Brisk north/northeasterly surface winds were across the Upper Midwest with an increasing area of (850-700 MB) low-level forcing preceding an upper trough over the northern Rockies. These two elements aided in the development of a narrow band of moderate to heavy snowfall that was first centered along the North Dakota, South Dakota border Sunday evening. Regional radar that evening showed an enhanced area of higher reflectivity that slowly spread eastward across central Minnesota late Sunday night, and into Monday morning before lifting northeast over the arrowhead of Minnesota.

Snowfall rates of 1 to 2 inches per hour were noted over central Minnesota early Monday morning as modest forcing within the dendritic growth layer supported these type of rates. By Monday afternoon, most of the snowfall tapered off to flurries or light snow will little additional accumulation until Monday night.

A secondary wave developed across the central plains late Monday night. It was much |stronger than the previous wave and had more moisture surging northward into the system. Another area of light snow that affected central Minnesota Tuesday morning was broader but less intense. Although additional snow fell during this time period, the heaviest occurred during the first wave late Sunday night, and into Monday morning.

Total snowfall amounts by Tuesday evening, led to a broad area of 6 to 14 inches of snow that fell from Morris, east-northeast to Sauk Centre, Rice, Princeton, and Rush City northward. Some of the highest totals occurred over Todd County where locally 14.3 inches fell near Bertha.

Some of the higher totals include:

Bertha in Todd County 14.3 inches.|South of Mora in Kanabec County 14.0 inches. |Clarissa in Todd County 14.0 inches.|Little Falls in Morrison County 13.0 inches.|North of Flensburg in Morrison County 13.0 inches.|Morris in Stevens County 12.4 inches. |Donnelly in Stevens County 10.5 inches.|West of Mora in Kanabec County 12.1 inches. |East of Motley in Morrison County 11.9 inches. |Long Prairie in Todd County 10.4 inches. |Isle in Mille Lacs County 9.1 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 20, 11:54 PM CST, 6 minutes earlier.

Area forecast discussion, Feb 20, 11:54 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1154 PM CST Sun Feb 20 2022

.UPDATED for 06Z Aviation Discussion...
Issued at 1135 PM CST Sun Feb 20 2022

&&

.DISCUSSION...(This evening through Sunday)
Issued at 418 PM CST Sun Feb 20 2022

KEY MESSAGES:

- Monday and Tuesday's long duration snow event can be split into two
  main waves. The first beginning late tonight into Monday that
  mainly impacts central Minnesota. The second will take place
  Tuesday mainly impact south central Minnesota into west central
  Wisconsin.

- A high pressure will track in from the Arctic on Tuesday and
  remain impactful through the early weekend.

The first wave is driven in large part by a strong frontogenetical
forcing and jet streak. We have high confidence that this wave will
have the heavier snow with higher rates due to a large dendritic
growth zone. It will move in late tonight in our NW CWA and spread
eastward throughout Monday morning. The axis of heaviest snowfall
continues to shimmy slightly northward, but not by much and overall
impacts remain the same.

The second wave will be driven by a deformation zone resulting from
the encroaching low pressure center. As a result, widespread snow
across our entire area will occur on Tuesday. Some locally heavy
amounts are possible. The southern end of Tuesday's portion is where
p-type could be tricky. For the most part, we are anticipating all
snow with any freezing rain or drizzle lying just south of the MN/IA
border and southeastward from Rochester.

The largest uncertainty at this time is where the mesoscale snow
bands will set up. We are certain that the highest amounts will be
where they set up, but uncertain in these exact locations. In
general, the highest amounts will be in the a stretch across central
Minnesota. Uncertainty exists regarding amounts in southern MN into
west central WI as it lies on the southern gradient of the system and
p-type begins to be a factor. Regardless of amounts, we are only
anticipating advisory level snow to the south.

Temperatures will plummet to the single digits on Monday night. Winds
in the 10-15kts range won't help the cause. Gusts in the range of
20-25kts are also possible on Monday and Tuesday. The difference
between this blast of Arctic air and previous blasts we've
experienced so far this season is that this one will be relatively
prolonged, with no relief until Saturday afternoon. This will be the
first chance at seeing temperatures in the double digits above zero.

There is another chance at some light snow on Thursday, but the bulk
of that system should miss us to the south thanks to the high
pressure that will be stuck overhead. Weather should then be quiet
through the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1135 PM CST Sun Feb 20 2022

A west-to-east band of snow has developed along the North/South
Dakota border, and this will expand eastward into central Minnesota
and northern Wisconsin tonight into Monday morning. KAXN and KSTC
should see LIFR conditions with a foot of snow possible. Areas to the
south could see some snow, but better chances will be late Monday as
the system spreads south. Looking ahead, widespread snow is expected
Tuesday.

KMSP...

The latest trend has been for the band of snow to set up just to the
north of KMSP, so have pushed back the MVFR/IFR conditions. There is
still a chance of snow showers, but to expect now mainly drier
conditions for most of Monday before the snow moves in toward the
evening and overnight. Winds will be north/northeast.

/OUTLOOK FOR KMSP/
Tue...LIFR/IFR with SN. Wind N 15G25 kts bcmg NW.
Wed...VFR. Wind NW 5-10 kts.
Thu...Mainly VFR. Chc P.M. MVFR/-SN. Wind N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 8 PM Monday to 6 PM CST Tuesday for
     Carver-Dakota-Le Sueur-McLeod-Nicollet-Renville-Rice-Scott-
     Sibley.

     Winter Storm Warning until 6 PM CST Tuesday for Benton-Chippewa-
     Douglas-Kandiyohi-Lac Qui Parle-Meeker-Morrison-Pope-Stearns-
     Stevens-Swift-Todd.

     Winter Storm Warning from 6 AM Monday to midnight CST Tuesday night
     for Isanti-Kanabec-Mille Lacs-Sherburne-Wright.

     Winter Storm Warning from 8 PM Monday to 6 PM CST Tuesday for
     Hennepin-Ramsey-Washington.

     Winter Storm Warning from noon Monday to midnight CST Tuesday night
     for Anoka-Chisago.

     Winter Weather Advisory from 3 PM Monday to 6 PM CST Tuesday for
     Blue Earth-Brown-Faribault-Freeborn-Goodhue-Martin-Redwood-
     Steele-Waseca-Watonwan-Yellow Medicine.

WI...Winter Weather Advisory from 8 PM Monday to 6 PM CST Tuesday for
     Pierce.

     Winter Storm Warning from 8 PM Monday to 6 PM CST Tuesday for
     Chippewa-Dunn-St. Croix.

     Winter Storm Warning from noon Monday to midnight CST Tuesday night
     for Barron-Polk-Rusk.

     Winter Weather Advisory from 3 PM Monday to 6 PM CST Tuesday for
     Eau Claire-Pepin.

&&

DISCUSSION...PEM
AVIATION...JRB
Hazardous weather outlook, Feb 20, 3:26 PM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
326 PM CST Sun Feb 20 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211300-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
326 PM CST Sun Feb 20 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A prolonged winter storm for the entire coverage area is expected
to start late tonight in western Minnesota. Minor snow
accumulations are expected in western Minnesota prior to daybreak.
Winter Storm Warnings and Winter Weather Advisories have been
issued. Please refer to the Winter Weather Message for additional
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A prolonged winter storm is expected for Monday through Tuesday
night. Significant snow accumulation and areas of blowing snow are
expected. Winter Storm Warnings and Winter Weather Advisories have been
issued. Please refer to the Winter Weather Message for additional
details.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Stevens

When
February 21, 12:00 AM CST to February 22, 6:00 PM CST
Where
Stevens forecast zone
Reported by
Mesonet
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Light snow began across Stevens County shortly after midnight, Monday, February 21st. However, the bulk of the snowfall occur along the Stevens, Grant County line where locally 2-4 inches fell before noon Monday. Additional snow fell early Tuesday, and snowfall totals by the time the snow tapered off Tuesday evening ranged from 6 to 12 inches across the county.

Winter Storm, Douglas

When
February 21, 12:30 AM CST to February 22, 6:00 PM CST
Where
Douglas forecast zone
Reported by
Mesonet
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Light snow started early Monday morning and became heavier during the pre-dawn hours. By 7 AM, 6 inches of snow had already fallen across Douglas County. Additional snow fell Monday night, and into Tuesday. Total snowfall amounts by the time the snowfall taper off Tuesday evening ranged from 6 to 10 inches.

Winter Storm, Pope

When
February 21, 12:30 AM CST to February 22, 6:00 PM CST
Where
Pope forecast zone
Reported by
Mesonet
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Light snow began across northern Pope County shortly after midnight, Monday, February 21st. There was light to moderate snow through Monday afternoon before tapering off to flurries. Additional snow fell early Tuesday and produced another snowfall. Total snowfall amounts before it tapered off Tuesday evening ranged from 4 to 8 inches, with the heaviest along the Douglas County line.

Winter Storm, Todd

When
February 21, 1:30 AM CST to February 22, 6:00 PM CST
Where
Todd forecast zone
Reported by
Mesonet
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Light snow began across Todd County during the early morning of Monday, February 21st. Heavy snow fell during the morning, with up to 7 inches prior to 8 AM, Monday morning. There was a lull in the precipitation Monday afternoon and evening before a second wave of light to moderate snow fell across the county. Total snowfall amounts by time it ended ranged from 8 to 14 inches.

Winter Storm, Stearns

When
February 21, 1:30 AM CST to February 22, 6:00 PM CST
Where
Stearns forecast zone
Reported by
Mesonet
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Light snow began across Stearns County early Monday morning, February 21st. However, the bulk of the snowfall occurred along the Stearns, Todd County line where locally 4-6 inches fell before noon Monday. Additional snow fell early Tuesday, and snowfall totals by the time the snow tapered off Tuesday evening ranged from 6 to 8 inches across the northern part of the county.

Winter Storm, Morrison

When
February 21, 2:00 AM CST to February 22, 6:00 PM CST
Where
Morrison forecast zone
Reported by
Mesonet
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Light snow began across Morrison County early Monday morning, February 21st. Bands of light to moderate snow fell during the pre-dawn hours with locally up to 6 to 8 inches south of Little Falls. The snow tapered off during the afternoon but more snow fell Tuesday morning which led to total snowfall amounts of 8 to 13 inches across the county by late afternoon.

Winter Storm, Benton

When
February 21, 2:00 AM CST to February 22, 6:00 PM CST
Where
Benton forecast zone
Reported by
Mesonet
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Light snow began across northern Benton County early Monday morning, February 21st. However, the bulk of the heavier snowfall occurred along the Benton, Morrison County line where locally 4-6 inches fell before noon Monday. Additional snow fell early Tuesday, and snowfall totals by the time the snow tapered off Tuesday evening ranged from 6 to 8 inches across the northern part of the county.

Winter Storm, Mille Lacs

When
February 21, 2:30 AM CST to February 22, 6:00 PM CST
Where
Mille Lacs forecast zone
Reported by
Mesonet
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Light snow began across Mille Lacs County early Monday morning, February 21st. Heavier snow fell between 6 AM and noon. Locally, 4 to 6 inches fell near Mille Lacs Lake by the mid-afternoon before tapering off to flurries. However, additional snow fell Tuesday, and snowfall totals by the time the snow tapered off Tuesday evening ranged from 6 to 12 inches, with the heaviest near the lake.

Winter Storm, Isanti

When
February 21, 3:00 AM CST to February 22, 6:00 PM CST
Where
Isanti forecast zone
Reported by
Mesonet
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Light snow began across northern Isanti County early Monday morning, February 21st. The bulk of the snowfall occurred along the Isanti, Kanabec County line where locally 4-6 inches fell by Monday afternoon. Additional snow fell early Tuesday, and snowfall totals by the time the snow tapered off Tuesday evening ranged from 6 to 8 inches across the northern part of the county.

Winter Storm, Kanabec

When
February 21, 3:00 AM CST to 6:00 PM CST
Where
Kanabec forecast zone
Reported by
Mesonet
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Light snow began across Kanabec County early Monday morning, February 21st. Light to moderate snow fell during the morning before tapering off Monday afternoon. Additional snow fell early Tuesday, and snowfall totals by the time the snow tapered off Tuesday evening ranged from 8 to 14 inches across the northern part of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007568, 1007569, 1007571, 1007572, 1007573, 1007574, 1007575, 1007576, 1007577, 1007578.